Kansas, 2007

Hail and High Wind in Kansas, July 4, 2007

July 4, 2007 · NWS DDC · 7 events in 3 counties and zones

Late night thunderstorms produced some hail before sunrise.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Late night thunderstorms produced some hail before sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 2:13 PM CST, 10 hours 27 minutes earlier.

Area forecast discussion, Jul 3, 2:13 PM CST, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT TUE JUL 3 2007

.DISCUSSION...

DAYS 1-2...

MAIN QUESTION IN THE FCST WILL BE TONIGHTS POTENTIAL MCS MOVING
THROUGH PORTIONS OF WESTERN, NORTHERN, AND CENTRAL KS. BEEN
TRACKING A DISTURBANCE MOVING THROUGH THE ROCKIES WHICH WAS
CENTERED SOMEWHERE NEAR CHEYENNE WYOMING EARLY THIS AFTERNOON.
THERE WAS A WEAK SURFACE REFLECTION OF THIS FEATURE ALONG A SLOW
MOVING COLD OVER EASTERN COLORADO. A FIELD OF ACCAS CLOUDS WERE
NOTED OVER FAR SOUTHWEST NEBRASKA INDICATIVE OF SOME MID LEVEL
INSTABILITY AND LIFT. THE COLD FRONT HAD SURGED SOUTH DOWN THE
HIGH PLAINS OF EASTERN COLORADO TODAY AND SOME INITIAL SHOWERS AND
TSTMS HAD DEVELOPED ALONG AND JUST SOUTH OF THE PALMER DIVIDE.
OTHER STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTN OVER FAR
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS IN AREA OF STRONGEST LOW
LEVEL CONVERGENCE. QUESTION BECOMES THEN HOW ORGANIZED A MCS CAN
EVOLVE.

THINK THERE IS ENOUGH UPPER SUPPORT WITH THE SHORTWAVE
DISTURBANCE TO MAINTAIN AT LEAST A SMALL CONVECTIVE SYSTEM...GIVEN
LOW LEVEL MOISTURE AVAILABILITY...WELL INTO THE NIGHT. EXPLICIT
HIGH-RES (4KM) WRF-NMM CONVECTIVE PRECIP OUTPUT SUGGESTS A SELF-
SUSTAINING MCS THROUGH AT LEAST 09Z...BY WHICH TIME SHOULD BE
LOCATED OVER NORTHERN/CENTRAL DDC CWA. SHOULD A WELL-ORGANIZED
SYSTEM DEVELOP WITH MATURE COLD POOL...CORFIDI FORWARD PROPAGATION
VECTORS SUGGEST SOUTH-SOUTHEASTWARD MOVEMENT AROUND 25-30 KTS.
REMNANT SHOWERS/ISOLD TSTMS FROM DYING MCS AROUND DAYBREAK
TOMORROW SHOULD STILL EXIST OVER PORTIONS OF SW KS. IT IS REALLY
UNCERTAIN AS TO HOW MUCH PCPN WILL FALL...BUT HIGHEST AMOUNTS ARE
EXPECTED OVER THE NORTHERN CWA FROM WAKEENEY TO HAYS LATE THIS
EVENING THROUGH A FEW HOURS AFTER MIDNIGHT.

THE EVOLUTION OF TONIGHTS MCS WILL HAVE IMPLICATIONS ON WHAT
TOMORROWS SENSIBLE WX WILL BRING OVER SOUTHWEST KANSAS FOR THE 4TH
OF JULY HOLIDAY. A CHAOTIC LOW LEVEL WIND FIELD EARLY IN THE DAY
WILL LIKELY MAKE THE FORECAST FOR TIMING/LOCATION OF CONVECTIVE
REGENERATION DIFFICULT AT BEST...NEVERTHELESS THE EFFECTIVE
BOUNDARY SHOULD LAY ACROSS FAR SOUTHERN KANSAS RESULTING
ADDITIONAL STORMS. THE UPPER DISTURBANCE RESPONSIBLE FOR ALL THIS
CONVECTIVE ACTIVITY WILL ALSO LIKELY BE LOCATED OVER SOUTHWEST
KANSAS...ENHANCED PERHAPS BY TONIGHTS MCS. WILL LEAVE THE POP/WX
FORECAST FOR TOMORROW ESSENTIALLY UNCHANGED WITH 30-40 PERCENT
CHANCE OF STORMS DURING THE DAY AND EVENING. BY THURSDAY...WEAK
UPPER VORT WILL LIKELY SHIFT FAR ENOUGH SOUTH TO KEEP BEST PRECIP
CHANCES TO OUR SOUTH. CURRENT FCST FOR THURSDAY IS DRY AND WILL
KEEP THAT AS IS FOR NOW. -UMSCHEID

DAYS 3-7...

MODELS REMAIN IN GOOD AGREEMENT WITH S/W TROF ASSOCIATED WITH RIGHT
ENTRANCE REGION OF 25H JET MOVING ACROSS THE NORTHERN PLAINS EARLY
THIS WEEKEND. AS IT DOES OUR LEE TROF OVER THE WESTERN HIGH PLAINS
WILL SHIFT EASTWARD INTO WESTERN KS AND A COLD FRONT WILL WORK ITS
WAY SOUTH TOWARDS NW KS. WARM 85H THERMAL RIDGE AHEAD OF OUR FRONT
AND ALONG OUR LEE TROF IS STILL PROGGED TO MOVE INTO OUR W/NW CWA ON
SATURDAY WITH ECWMF/GFS BOTH SHOWING 24-28C 85H TEMPS BY 00Z SUN.
24HR 85H TEMPS THEN DO NOT CHANGE MUCH BY 00Z MONDAY SO WILL KEEP
THE WARMEST TEMPS IN OUR NW BOTH DAYS OVER THE WEEKEND WITH SOMEWHAT
COOLER TEMPS IN THE SOUTHEAST.

BY EARLY NEXT WEEK MODELS AND ENSEMBLES BEGIN TO SHOW SIGNIFICANT
DIVERGING SOLUTIONS. THIS COMBINED WITH WEAK FLOW PROGGED ALOFT HAVE
NOT IMPROVED CONFIDENCE IN THE LAST FEW DAYS. WILL THEREFORE TREND
TOWARDS PERSISTENCE AND CLIMO AND KEEP SOME LOW POPS GOING NEAR OUR
SURFACE BOUNDARIES.

&&

.AVIATION...

CLOUDS SLOWLY ERODING FROM WEST TO EAST TODAY WITH SC/CU LIKELY TO
KEEP A BROKEN DECK AROUND THROUGH MOST OF THE DAY NEAR AND EAST KDDC
AND KHYS. MODIFYING 12Z SOUNDING SUGGESTS CIGS AOA 3000FT THIS
AFTERNOON. MODEL SOUNDINGS AT 12Z WED NOT NEARLY AS SATURATED AS IT
WAS EARLIER TODAY. ALTHOUGH AT THIS TIME DO NOT THINK FOG WILL BE AS
BIG AN ISSUE TOMORROW AS IT WAS EARLIER TODAY WILL LOWER VSBYS SOME
AROUND DAYBREAK BASED ON HIGH DWPT AND LIGHT WINDS BUT THIS WILL BE
SHORT LIVED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  65  87 /  30  40  40  10
GCK  65  91  64  89 /  40  30  30  10
EHA  64  91  64  89 /  20  30  30  10
LBL  66  93  65  89 /  20  30  30  10
HYS  68  89  64  89 /  50  30  20   0
P28  69  90  70  85 /  20  30  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/18/18
Hazardous weather outlook, Jul 3, 2:40 PM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT TUE JUL 3 2007

KSZ030-031-043>046-061>066-074>081-084>090-041000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 PM CDT TUE JUL 3 2007 /240 PM MDT TUE JUL 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EARLY THIS EVENING FROM NORTHEAST COLORADO
THROUGH FAR NORTHWEST KANSAS INTO FAR SOUTHWEST NEBRASKA ALONG AN
ADVANCING COLD FRONT. THESE STORMS ARE EXPECTED TO ORGANIZE INTO
AT LEAST A SMALL CONVECTIVE SYSTEM LATE TONIGHT AS IT MOVES SOUTH
THROUGH WESTERN KANSAS. AT THIS TIME...AN ORGANIZED SEVERE WEATHER
THREAT APPEARS MINIMAL...HOWEVER THE STRONGEST STORMS LATE TONIGHT
WILL BE CAPABLE OF WIND GUSTS IN EXCESS OF 55 MPH. THE
THUNDERSTORM ACTIVITY WILL BEGIN TO WANE IN INTENSITY AND COVERAGE
AFTER 2 AM CDT. SOME LOCALLY HEAVY RAINFALL IS ALSO EXPECTED
MAINLY NORTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO NESS CITY
TO HAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN WEDNESDAY AFTERNOON
ALONG A PACIFIC COLD FRONT NEAR A LINE FROM RUSH CENTER TO
JOHNSON. THE ATMOSPHERE OVER SOUTHWEST KANSAS WILL BECOME VERY
UNSTABLE WEDNESDAY AFTERNOON...AND A FEW OF THE THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND LOCALLY DAMAGING WINDS. THE THUNDERSTORMS
WILL MOVE TOWARD THE SOUTHEAST DURING THE AFTERNOON AND EVENING
HOURS AND WILL REACH PRATT...COLDWATER AND MEDICINE LODGE BY
MIDNIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE ON ALERT FOR POSSIBLE SEVERE WEATHER
EVENTS LATE TONIGHT MAINLY NORTH OF JOHNSON TO GARDEN CITY TO NESS
CITY TO HAYS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jul 4, 12:02 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
102 AM CDT WED JUL 4 2007

KSZ062-063-040645-
FINNEY-KEARNY-
102 AM CDT WED JUL 4 2007

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FINNEY AND EASTERN
KEARNY COUNTIES...

AT 101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LYDIA...OR 11 MILES NORTH
OF DEERFIELD...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3826 10129 3809 10142 3788 10097 3824 10088

RITTERLING

The radar

The Dodge City radar (KDDC), 90 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 heavy rain, 1 high wind. Local standard time, as filed.

Hail, Finney

When
July 4, 12:40 AM CST
Where
Finney County, 1.64 mi E of Holcomb
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.980, -100.950

Hail, Finney

When
July 4, 1:22 AM CST
Where
Finney County, 1.29 mi WNW of Plymell
Measured
0.88 in hail
Reported by
Public
Coordinates
37.810, -100.890

Hail, Ellis

When
July 4, 2:45 AM CST
Where
Ellis County, 9.56 mi SSW of Hog Back
Measured
0.88 in hail
Reported by
Public
Coordinates
38.790, -99.560

Heavy Rain, Ellis

When
July 4, 2:45 AM CST
Where
Ellis County, Ellis
Reported by
Emergency Manager
Coordinates
38.930, -99.550

Rainfall of 1.75 fell in a short time and caused street flooding in Ellis.

High Wind, Trego

When
July 4, 2:45 AM CST
Where
Trego forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Reported by the Public 6 miles northeast of Cedar Bluff.

Heavy Rain, Trego

When
July 4, 7:00 AM CST
Where
Trego County, 7 mi E of Cedar Bluff Res
Reported by
Public
Coordinates
38.780, -99.670

Two and one half inches of rain fell from overnight thunderstorms.

Heavy Rain, Ellis

When
July 4, 7:00 AM CST
Where
Ellis County, 10 mi S of Ellis
Reported by
Public
Coordinates
38.785, -99.550

Rainfall of 3.25 inches was reported from overnight thunderstorms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51144, 51145, 51146, 51147, 51148, 51151, 51156.